advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Northampton, England:

Since I recently moved, I do not have a diabetes specialist to ask why my blood sugar levels are constantly running high for no reason that I can think of.

I am using Lantus first thing in the morning and Humalog whenever I eat meals. I follow the DAFNE (Dosing Adjustment for Normal Eating) plan as advised by my last diabetic specialist about two years ago. I have extra insulin to bring my blood sugar down, but it just keeps coming back up (to over 20 mmol/L [360 mg/dl]) even though I haven't eaten anything to make it do this. For example, this morning, my blood sugar was fine, then, at lunchtime, it was 22.9 mmol/L [412 mg/dl] and I'd only had toast for breakfast and took plenty of insulin to cover it.

I would really appreciate any ideas to why this is happening. What can I do to try to keep my blood sugar at a much healthier level?

Answer:

You need to make sure you are scheduled to see a physician in the near future. Your blood sugar could be negatively affected by a variety of things. However, the checklist can be made very basic:

  1. About the insulin you take: Are you taking it when you need to? Is the insulin still biologically active? Insulin can degrade with heat, cold, or sunlight. Are there problems at the injection sites? Is the insulin dose appropriate? Do you need a large dose?

  2. Do you have some new condition that is associated with poor control? Do you have some form of infection or illness that is increasing your insulin requirements? Have you been stressed out about your move? Are you taking any new medication?

  3. Are you eating differently? Are you eating more?
After thinking about these questions, you need an action plan to address the higher blood sugars. If nothing comes to mind, be proactive. Try new insulin vials. Increase your insulin dose. Monitor more frequently. Spend more time analyzing your diet. See under what conditions your sugars rise. Most of all, find a new physician who can help you deal with this.

JTL

DTQ-20051030092739
Original posting 14 Nov 2005
Posted to Hyperglycemia and DKA and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.